Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Baltimore/Washington

August 30, 2018Augusta County, Rockingham County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 30, 2018, 5:03 PM EDT for Augusta County, Rockingham County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2018, 5:03 PM EDT (21:03 UTC)
Expired
Aug 30, 2018, 8:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Augusta County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 150 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:46 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 2:46 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu Aug 30 2018

.SYNOPSIS...
A cold front from the Great Lakes will move into the region this
afternoon before stalling out overhead tonight through
Saturday. The boundary will dissipate and upper-level high
pressure will build overhead Sunday through Wednesday while
surface high pressure builds over the western Atlantic.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface trough extends from near the Delmarva peninsula
westward into central VA this afternoon with northwesterly flow
noted on backside of the trough and southwest flow ahead.
Actual surface cold front is also moving into the region and
will track southeastward into central VA by this evening.

Instability has developed across the region, especially near and
south of the initial surface trough, where between 1000-2000
J/KG of CAPE have developed. Scattered showers/thunderstorms
have already developed across portions of central VA and the
Potomac Highlands westward into central/southern WV. This trend
should continue through the afternoon, and the greatest
coverage is forecast to remain across the Potomac Highlands and
eastward into central VA where convergence will be maximized
due to surface trough. Morning and early afternoon runs of
available hi- res and global models are all in good agreement on
this scenario. Further north/eastward, more isolated to
scattered activity is also possible. Some marginal pulse severe
thunderstorms are possible but overall severe threat will be
limited by lack of deep layer shear. With high precipitable
water values (~2"), a slowing and stalling front, and potential
for multiple rounds of showers/storms, heavy rain and isolated
flooding is also a concern across the Potomac Highlands eastward
into central VA. Conditions have dried out in the past week and
flash flood guidance values have increased, but the potential
for some flooding/flash flooding is there, so will continue to
consider idea of a short fused flash flood watch if confidence
increases for a more widespread threat.

The cold front will stall out overhead late tonight. At the
same time an upper-level disturbance will pass through the area.
Thus the shower/thunderstorm activity that will be across
central VA this afternoon/evening may either spread
northeastward or see additional development across northern VA
and into Maryland late this evening and tonight. While there is
not expected to be a severe threat, heavy rain will exist with
any storm.

Areas of fog are possible overnight as well. Lows tonight in the
upper 60s to low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The frontal boundary will remain stalled out over the area
Friday through Saturday night. While weak, there will be a zone
of convergence and a wind shift (east/southeast vs south/southwest)
Upper-level ridging will remain over the western Atlantic
during this time and southwest flow in the low/mid-levels of
the atmosphere will continue to usher in moisture. Areas of
showers/thunderstorms will develop each day with instability
across the region and the presence of the boundary. The highest
chances will occur during the afternoon/evening hours associated
with peak heating. Locally heavy rain and gusty winds are
possible in any thunderstorms. Confidence is low, but the
highest chance for stronger storms will be near and south/west
of the Potomac River...south and west of the stalled boundary.

Humid conditions will persist during this time, but it will not
be nearly as hot as recent days. Highs will be in the 80s with
lows in the 60s/70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The stalled out frontal boundary over the area will finally wash out
by Sunday evening. The mid-upper level pattern looks fairly
benign on Sunday, with heights rising and an upper ridge
building in from the Western Atlantic. With a warm and very
humid (dewpoints well into the 70s) airmass in place, some
showers and thunderstorms could develop in response to daytime
heating during the afternoon hours.

The ridge will strengthen and become centered overhead on Monday,
before moving further north on Tuesday and Wednesday. Forcing
for ascent will be minimal, but with a very warm and humid airmass
in place showers and thunderstorms will be possible each afternoon.
The highest coverage of storms each day will likely be in the
mountains, where terrain circulations could help to initiate storms
in the absence of large scale forcing. It's possible that very
subtle disturbances embedded in easterly mid-upper level flow could
also help to focus activity once the ridge becomes centered to our
north on Tuesday and Wednesday, but the details are very uncertain
this far out. With nearly no flow aloft, storms that do form should
be rather disorganized and pulse-like in nature, given the lack of
shear.

Precipitable water values throughout the long term period will be
just below two inches. With ample moisture, and the potential for
slow moving storms each afternoon, some isolated instances of flash
flooding could be possible.

Temperatures will moderate moving into early next week, with highs
in the upper 80s to near 90. It will be very humid, with dewpoints
staying above 70 throughout the long term period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Predominantly VFR conditions are expected through the day today.
Showers and thunderstorms are possible this afternoon and
evening. Greatest risk of -TSRA will be at CHO this
afternoon/evening where a surface trough exists. Farther north,
a shower or thunderstorm cannot be ruled out, but coverage may
be more limited due to a lack of a lifting mechanism. Later this
evening and tonight, shower/thunderstorm chances increase across
the rest of the TAF sites, but will just carry VCSH for now.
Areas of low clouds and fog may cause sub-VFR cigs/vsbys,
especially during the overnight and morning hours, with highest
risk at MRB/CHO.

A frontal boundary will remain stalled out overhead Friday
through Saturday night. Unsettled conditions are expected
during this time, so there will be chances for showers and
thunderstorms. The best chance for t-storms will be during peak
heating hours during the afternoon/evening. Areas of low clouds
and fog may cause sub-VFR cigs/vsbys, especially during the
overnight and morning hours.

Storms will be possible each afternoon Sunday through Wednesday.
These storms could provide temporary disruptions at the air
terminals.

&&

.MARINE...
A weak pressure trough will pass through the waters this
morning. Largely sub-SCA conditions are expected.

A couple of showers and thunderstorms are possible later this
afternoon and evening. Gusty winds are possible in any
thunderstorms that develop, but the more widespread convection
should remain just to the south and west late this afternoon
through this evening.

A weak cold front will stall out near the waters later tonight
through Saturday night. The gradient should be weak enough to
prevent SCA conditions for most of the time, but there will be
chances for showers and thunderstorms. The best chance for
thunderstorms will be during the afternoon/evening hours each
day during peak heating.

Winds are expected to stay below the SCA threshold Sunday through
Wednesday. Storms will be possible each afternoon over Labor Day
weekend, and could produce brief gusty winds over the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...KJP
AVIATION...MM/KJP
MARINE...MM/KJP
Hazardous weather outlook, Aug 30, 8:35 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
835 AM EDT Thu Aug 30 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
835 AM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Showers and thunderstorms producing locally heavy rain with
isolated incidents of flooding are possible late this afternoon
and evening across the Virginia Piedmont. There is also an
isolated threat for severe thunderstorms across the Virginia
Piedmont with damaging winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-311000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
835 AM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Showers and thunderstorms producing locally heavy rain with
isolated incidents of flooding are possible this afternoon and
evening, especially across the Potomac Highlands and central
Virginia. There is also an isolated threat for severe
thunderstorms with damaging winds being the primary threat across
the Potomac Highlands and central Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms producing locally heavy rain with
isolated incidents of flooding are possible Friday, mainly across
the Potomac Highlands and central Virginia.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Aug 30, 4:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND DMG     4 E NORTH GARDEN        37.95N  78.57W
08/30/2018                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN IN THE 2100 BLOCK OF OLD LYNCHBURG ROAD.

&&

EVENT NUMBER LWX1801803

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:29 PM EDTSevere Thunderstorm WarningLWXMadison, Orange46 min
Aug 30, 3:22 PM EDTAreal Flood WarningLWXAlbemarle6 hr
Aug 30, 3:34 PM EDTAreal Flood WarningLWXRockingham, Shenandoah4 hr
Aug 30, 4:11 PM EDTSevere Thunderstorm WarningLWXAlbemarle49 min
Aug 30, 4:41 PM EDTAreal Flood WarningLWXAugusta, Page, Rockingham11 hr
Aug 30, 5:02 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro43 min
Aug 30, 5:36 PM EDTAreal Flood WarningLWXAugusta, City of Staunton, City of Waynesboro10 hr
Aug 30, 6:07 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville68 min
Aug 30, 6:10 PM EDTSevere Thunderstorm WarningLWXGrant, Pendleton42 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.